Medline ® Abstract for Reference 222
of 'Infusion reactions to systemic chemotherapy'
Hypersensitivity reactions to procarbazine with mechlorethamine, vincristine, and procarbazine chemotherapy in the treatment of glioma.
Coyle T, Bushunow P, Winfield J, Wright J, Graziano S
The authors report the clinical features of hypersensitivity reactions believed to result from procarbazine in eight patients treated with mechlorethamine, vincristine, and procarbazine (MOP) for high-grade glioma. There was one instance of hypersensitivity in 7 patients treated for recurrent disease and seven instances in 16 patients treated with an adjuvant protocol using MOP directly after surgery. Maculopapular rash was seen in seven of eight, fever was seen in four of eight, and reversible abnormal liver function test results were seen in three of four patients. Pulmonary toxic effects were seen in five of eight patients and consisted of isolated interstitial pneumonitis in one, fever and infiltrate after rechallenge with procarbazine after previous rash in two, and cough accompanying rash in two. The toxic effects were mild to moderate in six patients but severe to life threatening in the two who were rechallenged after development of rash. The observed incidence of rash during adjuvant therapy was higher than that previously found by the authors for recurrent disease, and it appears to be higher than has been reported in Hodgkin's disease, lymphoma, and other solid tumors. The findings by the authors suggest that a high index of suspicion be kept for hypersensitivity reactions to procarbazine when treating primary brain tumors and that, contrary to the experiencein other settings, procarbazine be stopped if rash develops.
Department of Medicine, State University of New York Health Science Center, Syracuse.